Author Topic: Singing Makes My Face Spasm - HELP WANTED!  (Read 968 times)

dalesings2u

  • New Member
  • *
  • Posts: 5
Singing Makes My Face Spasm - HELP WANTED!
« on: December 09, 2010, 04:46:23 pm »
Actually, there is an old discussion thread on this, but since it's old, I guess I'll start new.  This is my first post.

I had cyberknife treatment at Kaiser, SF in August, and was doing very well until a month ago, when the AN side of my face began grimacing violently for 15-30 seconds at a time, a couple of times a day.
The only treatment being offered is Decatron, which I cannot tolerate (and wasn't completely controlling the spasms, anyway.)
My oncologist believes this is a temporary stage post-treatment, and I'm choosing to believe her, and try to stay relaxed.... but

I'm a singer, a teacher, and currently enrolled in a certification course in Sound Healing.
At first, it was merely mortifying and frustrating when my face would start to grimace while I was performing.  I try to breathe through it.
In class this past weekend it became absolutely clear to me that the vibrations of my singing/chanting actually set off the grimace.  It makes sense to me, since the center of the tumor has been liquefied by the radiation, as described by my oncologist.  (Anyone who's interested can look up Cymatics in images to see the amazing things that happen when you send sound vibrations through liquid.)

I'm frustrated and upset because singing has been an important means of maintaining my sanity.  And it's also a source of income for me.  Life is hard enough without this!

Also, while my oncologist dismissed my initial question about whether the MRI could have irritated the tumor -- the facial spasms began about 5 days after my 3 month follow-up MRI -- I suspect it is not merely a coincidence, since the MRI involves a sonic barrage as well.

So.  Trying to remain calm.  But I'd appreciate any information folks may have collected on the effects of vibration, including MRI, on AN, and those who may have explored alternative approaches, since I can't tolerate the medication being offered.

Thanks for being there!

Anomar11

  • Full Member
  • ***
  • Posts: 130
Re: Singing Makes My Face Spasm - HELP WANTED!
« Reply #1 on: December 13, 2010, 12:31:39 am »
Hi Dalesings,

I had hemifacial spasms months 4-13 after CK.  Haven't had any since 12/09. They were brought about from washing face, applying makeup and laughing.  Sometimes they just happened.  They generally lasted ~10-15 seconds and at one point up to 5 times a day.  It makes sense that vibration of singing could prompt them as well.  The vibration of MRI might have had something to make one happen, but I don't believe it's the fault of the MRI.  I'm guessing they would have started anyway if you were prone to get them.  Just my thoughts.  I believe your spasms will eventually go away, though I know this doesn't help you now with your singing.  Take care.
Mona
L An diagnosed 5/08 2.0 x 1.1 x 1.3 cm.  Cyberknife Stanford Drs Chang and Gibbs Nov '08.  One yr: 2.1 x 1.4 x 1.6, Two yr: 2.2 x 1.5 x 1.8, Three yr: 1.9 x 1.5 x 1.5, Four year 1.6 x 1.1 x 1.1

saralynn143

  • Hero Member
  • *****
  • Posts: 1845
  • Sarey Sarey Quite Contrary
    • MVD diary
Re: Singing Makes My Face Spasm - HELP WANTED!
« Reply #2 on: December 13, 2010, 08:58:32 am »
I don't have an AN - but I do have hemifacial spasm, which is caused by pressure on the facial nerve. As I understand it, cyberknife treatment will initially cause your AN to swell as the tissue dies. So that swelling may be causing the spasms in your face. It is quite possible that the spasms will go away as the swelling subsides, as was Anomar11's experience.

MVD for hemifacial spasm 6/2/08
left side facial paresis
 12/100 facial function - 7/29/08
 46 - 11/25/08
 53 - 05/12/09
left side SSD approx. 4 weeks
 low-frequency hearing loss; 85% speech recognition 7/28/08
1.8 gram thin profile platinum eyelid weight 8/12/08
Fitted for scleral lens 5/9/13

dalesings2u

  • New Member
  • *
  • Posts: 5
Re: Singing Makes My Face Spasm - HELP WANTED!
« Reply #3 on: December 23, 2010, 07:07:01 pm »
Thank you for your support!!  I couldn't figure out how to respond....
I finally got to a local support group, and it makes such a difference to meet other AN's.

Jim Scott

  • Hero Member
  • *****
  • Posts: 7337
  • To conquer fear is the beginning of wisdom
Re: Singing Makes My Face Spasm - HELP WANTED!
« Reply #4 on: December 24, 2010, 04:12:20 pm »
Hi, Dale ~

I'm sorry to learn of your facial spasms and the resulting anxiety and stress they are causing you.  I can't offer any credible advice on medications or alternatives but I wanted to, first, agree with both Sara and Mona that these spasms are quite likely temporary, just as your doctor stated.  Second, I wanted to comment that the MRI scan probably had little to no influence in instigating the spasms and the timing was simply coincidental, although I'm not a doctor and I admit that opinion this is pure speculation on my part. 

Although my singing has been known to frighten children, cause dogs to howl and cats to hiss, my wife and I have a dear friend who was a professional singer/dancer/actress and performed in many off Broadway shows in the 1970's as well as performing in national touring companies.  She now works as a high school teacher (English) and gives private voice lessons in her home (on a very limited basis).  She has stated that she would be devastated if she could no longer sing, so I have some concept of how your situation is affecting you.  That being the case, I certainly hope the spasms subside soon and that you can resume your singing and your Sound Healing certification course work. 

Jim
4.5 cm AN diagnosed 5/06.  Retrosigmoid surgery 6/06.  Follow-up FSR completed 10/06.  Tumor shrinkage & necrosis noted on last MRI.  Life is good. 

Life is not the way it's supposed to be. It's the way it is.  The way we cope with it is what makes the difference.